#TestIt Alert: Substance in unspecified form sold in Knoxville, TN as heroin but actually contains caffeine, diphenhydramine, an unidentified chemical, acetaminophen, and fentanyl

#TestIt Alert: Substance in unspecified form sold in Knoxville, TN as heroin but actually contains caffeine, diphenhydramine, an unidentified chemical, acetaminophen, and fentanyl

By: Rachel Clark, Private Contractor

Two pieces of cotton soaked in the residue from a spoon and cooker that were used to inject a sample sold as heroin were submitted from Knoxville, TN, and were found to contain caffeine, diphenhydryamine (Benadryl), an unidentified chemical, acetaminophen, and fentanyl. 

The sample turned brown in the presence of the Marquis reagent, brown in the presence of the Mecke reagent, and didn’t react (though, due to the color of the submission, may have turned black) in the presence of the Mandelin reagent. 

Caffeine is the world’s most widely consumed psychoactive substance. It produces a multi-hour stimulation, and was likely included in this sample in an effort to counteract the potentially serious sedating effects that can be induced by such a combination of substances. Diphenhydramine is the generic name for Benadryl – at high doses, antihistamines (allergy medications) such as Benadryl can cause intense drowsiness, as well as hallucinations in some cases where a large quantity has been ingested at once. Unidentified chemicals do not match the chemical fingerprint of any existing drugs in advanced testing databases. As such, it is impossible to know whether or not the chemical in this sample is toxic. Fentanyl is an extremely potent opioid that induces pain relief, sedation, and decreased respiration. 

The conjunction of these drugs can cause life-threatening respiratory depression, leading to a slowed (or stopped) heart rate, as well as vomiting that can lead to asphyxiation. While caffeine is sometimes included in black market opioids to try and counteract this effect, it is not enough to prevent overdose and death. 

Fentanyl is active in minute quantities, which has made it a nationally-recognized contributor to the opioid crisis due to its concentrated (and often accidental) presence in pills and powders. Media speculation has propagated the rumor that powdered fentanyl can be absorbed through the skin and/or cause overdose in individuals who come in contact with others who have consumed it. In reality, fentanyl can only cause intoxication when it comes in contact with mucous membranes

Since fentanyl is typically (if not always) distributed unevenly throughout a sample, it is essential to use proper dilution techniques to dissolve the whole sample in water (the water can be left to evaporate out over a few days, leaving powder again). Symptoms of opioid overdose include slowed or stopped breathing and heart rate, blue-tinged extremities, loss of consciousness, and often vomiting. If you suspect that a person has overdosed on an opioid, call 911, administer Narcan whenever available, and place the person in the recovery position (if they are still breathing) to prevent asphyxiation on vomit. If a person is not breathing, perform CPR

DrugsData has stated that this sample may not be cut-and-dry to evaluate because it is not possible to know whether other drug residue was present in the cooker prior to submission. It is essential to properly clean out any cooking materials before reusing them, and to never reuse syringes. 

We urge our community to keep in mind that drug markets are expansive and that this adulterated heroin may appear in places other than its source and submission location. Using a reagent test kit can help provide a first line of defense as a presumptive (and not affirmative) process. Additionally, samples may be sent in to www.ecstasydata.org for in-depth laboratory testing. Test before you ingest to avoid taking misrepresented substances, and so you can adjust your intention, set, and setting appropriately to minimize risks. You can purchase your DanceSafe test kit and/or fentanyl strips here.

The purpose of #TestIt Alerts is to alert the public to misrepresented substances circulating in their region. We neither condemn nor condone drug use, but rather want people to be aware of what they are ingesting so they can take steps to minimize risks.

Since 1998, DanceSafe has been keeping the electronic music and nightlife communities safe. As a 501(c)(3) nonprofit, we provide free harm reduction services at music festivals and nightlife events across the nation. All proceeds from the sales of our drug checking kits go back into the organization so we can continue to provide our services to our communities for free. By purchasing a kit, you are not only helping keep you and your friends safe, you are also contributing to the harm reduction movement. Thank you for your support!

Share This